Tornadoes · United States · Alabama · 2012

EF1 tornado, Robinson Spgs to Cobbs Ford, Alabama, January 23, 2012

From Robinson Spgs to Cobbs Ford, this EF1 tornado ran 4.0 miles across Elmore County on January 23, 2012, touching down at 7:48 AM CST and reaching 200 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
January 23, 2012
Touchdown
7:48 AM CST (13:48 UTC)
Lifted
7:55 AM CST (13:55 UTC)
On the ground
7 minutes
Path length
4.0 miles (6.5 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
County
Elmore County
Touchdown point
32.521, -86.412
Lift-off point
32.531, -86.344
Record number
1201230748-01

The damage survey

15 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.

  • Approximately 6 homes with significant loss of roofing material, however roof deck remains intact. Trees uprooted along road as well. Width 200 yards.
  • Metal doors of auto service center blown in.
  • Two homes with minor roof damage and some vinyl siding missing.
  • First of the damage reports to EMA.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

An upper level low pressure system developed over the Great Plains and moved east across the Ohio River Valley, dragging a cold front through the lower Mississippi River Valley. As the cold front moved through Arkansas, a squall line formed, producing severe thunderstorms to areas west of Alabama. As the cold front progressed eastward, individual supercells developed in advance of the front and moved through Alabama during the early morning hours on January 23rd. Several long track supercells produced strong, long track tornadoes.

A tornado touched down along County Road 39, just east of the Autauga County line, and moved eastward, crossing County Road 7, near the Pines Golf Club. Approximately 50 trees were knocked down along the golf course. As the tornado briefly tracked parallel to County Road 7, it reached it maximum strength with winds of 100 MPH. The tornado crossed County Road 3 and moved along Alabama Highway 14, lifting just west of the Wetumpka Municipal Airport. Along the path, approximately 60 homes sustained minor roof or siding damage. An apartment building on County Road 7 had its metal roof removed. An auto center sustained damage to its garage doors.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 08:45 UTC and running to 16:08 UTC.

Issued (UTC)ExpiredProductOffice
08:45 UTC16:08 UTCTornado WatchBMX
12:36 UTC13:08 UTCTornado WarningBMX
13:12 UTC14:00 UTCSevere Thunderstorm WarningBMX
14:09 UTC14:45 UTCSevere Thunderstorm WarningBMX
14:34 UTC15:15 UTCSevere Thunderstorm WarningBMX
15:09 UTC15:33 UTCSevere Thunderstorm WarningBMX
18:12 UTC20:18 UTCFlood WarningBMX
04:10 UTC12:00 UTCDense Fog AdvisoryBMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 12:55 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Jan 23, 7:15 AM CST, 33 minutes earlier.

Area forecast discussion, Jan 23, 7:15 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
715 AM CST MON JAN 23 2012

.UPDATE...
MESOSCALE UPDATE.

&&

.DISCUSSION...

THE SEVERE THREAT WILL REMAIN FOR EASTERN AND SOUTHEASTERN
COUNTIES OF OUR CWA THROUGH THIS MORNING...AS THE LINE OF STORMS
THAT PRODUCED DAMAGING TORNADOES CONTINUES TO MOVE SOUTH AND
EASTWARD. SURFACE OBSERVATIONS STILL REVEAL A VERY WARM AND
UNSTABLE AIR MASS THAT WILL EVENTUALLY OVERTAKE THE WEDGE FRONT
THAT IS BASICALLY STRETCHED NORTH TO SOUTH OVER THE
ALABAMA/GEORGIA LINE. THE STORMS WILL BEGIN TO MOVE INTO A
RELATIVELY WEAKER AREA OF LOW LEVEL SHEAR AND 0-6KM BULK SHEAR
OVER TIME...BUT WILL BE MORE THAN ENOUGH SHEAR FOR CONTINUED SEVERE
STORM DEVELOPMENT ACROSS OUR SOUTHEAST AND SOUTHERN COUNTIES. RUC
ANALYSIS INDICATES 500-1000J/KG OF SB CAPE ACROSS THOSE AREAS THAT
WILL HELP INTENSIFY AND DEVELOP ADDITIONAL STORMS.
THEREFORE...HAVE EXPANDED THE TORNADO WATCH SOUTH AND EASTWARD.
MEANWHILE...STABLE AIR IS BEGINNING TO FILTER IN BEHIND THE
STORMS...WITH A DRY LINE NOW ANALYZED ACROSS EAST MS WITH LOWER
50S AND UPPER 40S DEWPOINTS BEING OBSERVED THERE. ALTHOUGH THE DRY
LINE IS LAGGING BEHIND THE BROKEN LINE OF STORMS AND 60S DEWPOINTS
ARE STILL BEING OBSERVED FOR TUSCALOOSA AND BIRMINGHAM...THE
STABLE AIR WILL HOPEFULLY OVERTAKE WHAT MOISTURE STILL REMAINS. A
FEW SHOWERS COULD STILL BE POSSIBLE ALONG THE DRY LINE AS IT
MOVES INTO CENTRAL ALABAMA. THERE IS A BIT OF ELEVATED
INSTABILITY AHEAD OF THE DRY LINE...SO WILL KEEP AN EYE ON IT
THROUGH THE MORNING BUT NOT EXPECTING ANY MORE THAN A POSSIBLE
SHOWER OR TWO AT THIS TIME.

56/GDG

&&

.AVIATION...
12Z TAF DISCUSSION.

LINE OF SHOWERS AND THUNDERSTORMS ARE NEAR GADSDEN TO DEMOPOLIS.
THIS ACTIVITY WILL SLOWLY SPREAD ACROSS THE SOUTHEASTERN HALF OF THE
AREA THIS MORNING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS...LARGE HAIL...HEAVY RAINFALL...AND TORNADOES. HAVE
TIMED OUT CONVECTION FOR EACH TERMINAL BASED ON CURRENT
MOTIONS...AND WILL ADJUST AS NEEDED. CONVECTION WILL MOVE INTO MGM
NEAR 13Z AND TOI NEAR 14Z. MOST OF THE ACTIVITY WILL BE OUT BY NOON
AT THE LATEST.

BEHIND THE FRONT...WINDS WILL TURN TO THE NORTHWEST AND SKIES WILL
CLEAR THROUGH THE AFTERNOON.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     65  36  60  40  60 / 100   0   0  30  30
ANNISTON    67  38  61  44  61 / 100  10   0  30  30
BIRMINGHAM  67  40  61  46  62 / 100   0  10  40  30
TUSCALOOSA  67  39  62  47  65 /  80   0  10  50  30
CALERA      67  40  62  46  64 / 100   0  10  40  30
AUBURN      67  45  62  49  65 / 100  40  10  30  30
MONTGOMERY  69  44  64  49  70 / 100  20  20  50  30
TROY        70  47  64  51  71 / 100  40  20  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

56/16
Hazardous weather outlook, Jan 23, 7:05 AM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
705 AM CST MON JAN 23 2012

ALZ011>015-017>050-241130-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
705 AM CST MON JAN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

A SIGNIFICANT SEVERE WEATHER THREAT CONTINUES FOR MUCH OF CENTRAL
ALABAMA. ISOLATED TORNADOES... A FEW OF WHICH MAY BE STRONG...
DAMAGING STRAIGHT LINE WINDS... AND LARGE HAIL ARE ALL POSSIBLE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 AM FOR AREAS GENERALLY
SOUTH OF AN ANNISTON TO UNIONTOWN LINE. THE SEVERE WEATHER THREAT
SHOULD END NO LATER THAN NOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE DURING THE DAY ON
THURSDAY. CONFIDENCE IS LOW AT THIS TIME... SO STAY TUNED OVER THE
NEXT FEW DAYS FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS
ONGOING... AND WILL LIKELY BE NEEDED UNTIL NOON. ACTIVATION MAY BE
NEEDED AGAIN ON THURSDAY.

In the hours before

Local storm report, Jan 23, 5:22 AM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
522 AM CST MON JAN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     TSTM WND DMG     5 ESE GORDO             33.28N 87.82W
01/23/2012                   TUSCALOOSA         AL   PUBLIC

            TREES DOWN ON HIGHWAY 140 AND HOLEMAN CHURCH ROAD. TIME
            ESTIMATED FROM RADAR.

0309 AM     TSTM WND DMG     4 NE LAKE LURLEEN STATE 33.33N 87.63W
01/23/2012                   TUSCALOOSA         AL   BROADCAST MEDIA

            ROOF REPORTED OFF A HOME ON GRAY DRIVE IN THE MOUNT OLIVE
            COMMUNITY. POSSIBLE TORNADO.

0323 AM     TSTM WND DMG     5 SW SHORT CREEK        33.50N 87.16W
01/23/2012                   JEFFERSON          AL   PUBLIC

            REPORTS OF TREES DOWN AND POSSIBLE STRUCTURAL DAMAGE NEAR
            SMITHVILLE BAPTIST CHURCH ON TOADVINE ROAD NEAR OAK
            GROVE. POSSIBLE TORNADO. TIME ESTIMATED FROM RADAR.

0324 AM     TSTM WND DMG     3 SW SHORT CREEK        33.51N 87.14W
01/23/2012                   JEFFERSON          AL   FIRE DEPT/RESCUE

            MULTIPLE TREES DOWN ON TAYLORS FERRY ROAD.

0343 AM     TSTM WND DMG     2 W OAK GROVE           33.46N 87.18W
01/23/2012                   JEFFERSON          AL   LAW ENFORCEMENT

            TREES DOWN BLOCKING CAMP OLIVER ROAD BY STRINGFELLOW HILL
            ROAD WEST OF OAK GROVE.

0400 AM     TSTM WND DMG     3 SW SHORT CREEK        33.51N 87.14W
01/23/2012                   JEFFERSON          AL   AMATEUR RADIO

            TREES DOWN ACROSS TAYLORS FERRY ROAD. POSSIBLE TORNADO.

0405 AM     HAIL             CENTER POINT            33.64N 86.68W
01/23/2012  E1.00 INCH       JEFFERSON          AL   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED IN CENTER POINT.

0410 AM     TORNADO          CLAY                    33.70N 86.60W
01/23/2012                   JEFFERSON          AL   AMATEUR RADIO

            SEVERAL HOMES DESTROYED IN THE PARADISE VALLEY AREA IN
            CLAY. TIME ESTIMATED FROM RADAR.

0411 AM     TSTM WND DMG     CENTER POINT            33.64N 86.68W
01/23/2012                   JEFFERSON          AL   AMATEUR RADIO

            EXTENSIVE DAMAGE WITH MULTIPLE TREES AND POWER LINES DOWN
            IN CENTER POINT. POSSIBLE TORNADO.

0415 AM     TORNADO          3 NW TRUSSVILLE         33.67N 86.64W
01/23/2012                   JEFFERSON          AL   EMERGENCY MNGR

            TREES DOWN AND DAMAGE TO HOMES NEAR BALBOA COURT.

0417 AM     TORNADO          MARGARET                33.69N 86.47W
01/23/2012                   ST. CLAIR          AL   PUBLIC

            PUBLIC REPORTED A TORNADO ON ROULAIN ROAD IN THE MARGARET
            COMMUNITY.

0427 AM     TORNADO          4 NE TRUSSVILLE         33.68N 86.54W
01/23/2012                   JEFFERSON          AL   PUBLIC

            MAJOR STRUCTURAL DAMAGE REPORTED IN TRUSSVILLE WITH
            MULTIPLE TREES DOWNED.

0429 AM     TORNADO          5 SSW SPRINGVILLE       33.71N 86.51W
01/23/2012                   ST. CLAIR          AL   PUBLIC

            MAJOR STRUCTUAL DAMAGE REPORTED ON OLD SPRINGVILLE ROAD.
            INJURIES UNKNOWN AT THIS TIME.

0437 AM     TSTM WND DMG     5 NW SPROTT             32.72N 87.29W
01/23/2012                   PERRY              AL   EMERGENCY MNGR

            MULTIPLE TREES DOWN BLOCKING THE ROADWAY ON THE
            INTERSECTION OF ALABAMA HIGHWAY 5 AND COUNTY ROAD 16.
            POSSIBLE TORNADO.

0450 AM     TORNADO          FULTONDALE              33.62N 86.80W
01/23/2012                   JEFFERSON          AL   FIRE DEPT/RESCUE

            MAJOR STUCTURAL DAMAGE REPORTED NEAR THE 500 BLOCK OF
            U.S. HIGHWAY 31 IN FULTONDALE.

0505 AM     TORNADO          MAPLESVILLE             32.79N 86.88W
01/23/2012                   CHILTON            AL   EMERGENCY MNGR

            MAJOR STRUCTUAL DAMAGE REPORTED IN MAPLESVILLE WITH
            PEOPLE TRAPPED IN HOMES.

&&

GGOGGINS
Local storm report, Jan 23, 5:34 AM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
534 AM CST MON JAN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     TORNADO          3 E FULTONDALE          33.62N 86.74W
01/23/2012                   JEFFERSON          AL   PUBLIC

            PAWNEE VILLAGE ROAD COMPLETELY IMPASSIBLE IN TARRANT.

&&

GGOGGINS
Local storm report, Jan 23, 5:42 AM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
542 AM CST MON JAN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     TSTM WND DMG     3 SW SHORT CREEK        33.51N 87.14W
01/23/2012                   JEFFERSON          AL   PUBLIC

            STRUCTURE DAMAGE AND NUMEROUS TREES DOWN IN THE 8800
            BLOCK OF TAYLORS FERRY ROAD. POSSIBLE TORNADO.

&&

GGOGGINS
Local storm report, Jan 23, 5:51 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
551 AM CST MON JAN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 AM     TSTM WND DMG     5 ENE CHILDERSBURG      33.31N 86.28W
01/23/2012                   TALLADEGA          AL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN ON ALABAMA HIGHWAY 76 NEAR
            DESOTO CAVERNS PARK.

&&

GGOGGINS
Local storm report, Jan 23, 6:11 AM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
611 AM CST MON JAN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     TSTM WND DMG     5 ESE GORDO             33.28N 87.82W
01/23/2012                   TUSCALOOSA         AL   PUBLIC

            TREES DOWN ON HIGHWAY 140 AND HOLEMAN CHURCH ROAD. TIME
            ESTIMATED FROM RADAR.

0309 AM     TSTM WND DMG     4 NE LAKE LURLEEN STATE 33.33N 87.63W
01/23/2012                   TUSCALOOSA         AL   BROADCAST MEDIA

            ROOF REPORTED OFF A HOME ON GRAY DRIVE IN THE MOUNT OLIVE
            COMMUNITY. POSSIBLE TORNADO.

0323 AM     TSTM WND DMG     5 SW SHORT CREEK        33.50N 87.16W
01/23/2012                   JEFFERSON          AL   PUBLIC

            REPORTS OF TREES DOWN AND POSSIBLE STRUCTURAL DAMAGE NEAR
            SMITHVILLE BAPTIST CHURCH ON TOADVINE ROAD NEAR OAK
            GROVE. POSSIBLE TORNADO. TIME ESTIMATED FROM RADAR.

0324 AM     TSTM WND DMG     3 SW SHORT CREEK        33.51N 87.14W
01/23/2012                   JEFFERSON          AL   FIRE DEPT/RESCUE

            MULTIPLE TREES DOWN ON TAYLORS FERRY ROAD.

0343 AM     TSTM WND DMG     2 W OAK GROVE           33.46N 87.18W
01/23/2012                   JEFFERSON          AL   LAW ENFORCEMENT

            TREES DOWN BLOCKING CAMP OLIVER ROAD BY STRINGFELLOW HILL
            ROAD WEST OF OAK GROVE.

0400 AM     TSTM WND DMG     3 SW SHORT CREEK        33.51N 87.14W
01/23/2012                   JEFFERSON          AL   PUBLIC

            STRUCTURE DAMAGE AND NUMEROUS TREES DOWN IN THE 8800
            BLOCK OF TAYLORS FERRY ROAD. POSSIBLE TORNADO.

0400 AM     TSTM WND DMG     3 SW SHORT CREEK        33.51N 87.14W
01/23/2012                   JEFFERSON          AL   AMATEUR RADIO

            TREES DOWN ACROSS TAYLORS FERRY ROAD. POSSIBLE TORNADO.

0400 AM     TORNADO          3 E FULTONDALE          33.62N 86.74W
01/23/2012                   JEFFERSON          AL   PUBLIC

            PAWNEE VILLAGE ROAD COMPLETELY IMPASSIBLE IN TARRANT.

0405 AM     HAIL             CENTER POINT            33.64N 86.68W
01/23/2012  E1.00 INCH       JEFFERSON          AL   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED IN CENTER POINT.

0410 AM     TORNADO          CLAY                    33.70N 86.60W
01/23/2012                   JEFFERSON          AL   AMATEUR RADIO

            SEVERAL HOMES DESTROYED IN THE PARADISE VALLEY AREA IN
            CLAY. TIME ESTIMATED FROM RADAR.

0411 AM     TSTM WND DMG     CENTER POINT            33.64N 86.68W
01/23/2012                   JEFFERSON          AL   AMATEUR RADIO

            EXTENSIVE DAMAGE WITH MULTIPLE TREES AND POWER LINES DOWN
            IN CENTER POINT. POSSIBLE TORNADO.

0415 AM     TORNADO          3 NW TRUSSVILLE         33.67N 86.64W
01/23/2012                   JEFFERSON          AL   EMERGENCY MNGR

            TREES DOWN AND DAMAGE TO HOMES NEAR BALBOA COURT.

0417 AM     TORNADO          MARGARET                33.69N 86.47W
01/23/2012                   ST. CLAIR          AL   PUBLIC

            PUBLIC REPORTED A TORNADO ON ROULAIN ROAD IN THE MARGARET
            COMMUNITY.

0427 AM     TORNADO          4 NE TRUSSVILLE         33.68N 86.54W
01/23/2012                   JEFFERSON          AL   PUBLIC

            MAJOR STRUCTURAL DAMAGE REPORTED IN TRUSSVILLE WITH
            MULTIPLE TREES DOWNED.

0429 AM     TORNADO          5 SSW SPRINGVILLE       33.71N 86.51W
01/23/2012                   ST. CLAIR          AL   PUBLIC

            MAJOR STRUCTUAL DAMAGE REPORTED ON OLD SPRINGVILLE ROAD.
            INJURIES UNKNOWN AT THIS TIME.

0437 AM     TSTM WND DMG     5 NW SPROTT             32.72N 87.29W
01/23/2012                   PERRY              AL   EMERGENCY MNGR

            MULTIPLE TREES DOWN BLOCKING THE ROADWAY ON THE
            INTERSECTION OF ALABAMA HIGHWAY 5 AND COUNTY ROAD 16.
            POSSIBLE TORNADO.

0450 AM     TORNADO          FULTONDALE              33.62N 86.80W
01/23/2012                   JEFFERSON          AL   FIRE DEPT/RESCUE

            MAJOR STUCTURAL DAMAGE REPORTED NEAR THE 500 BLOCK OF
            U.S. HIGHWAY 31 IN FULTONDALE.

0505 AM     TORNADO          MAPLESVILLE             32.79N 86.88W
01/23/2012                   CHILTON            AL   EMERGENCY MNGR

            MAJOR STRUCTUAL DAMAGE REPORTED IN MAPLESVILLE WITH
            PEOPLE TRAPPED IN HOMES.

0547 AM     TSTM WND DMG     5 ENE CHILDERSBURG      33.31N 86.28W
01/23/2012                   TALLADEGA          AL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN ON ALABAMA HIGHWAY 76 NEAR
            DESOTO CAVERNS PARK.

&&

GGOGGINS
Local storm report, Jan 23, 7:30 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 AM CST MON JAN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 AM     TORNADO          4 W CLANTON             32.83N 86.70W
01/23/2012                   CHILTON            AL   AMATEUR RADIO

            WKLF RADIO STUDIO DESTROYED...AND 302 FOOT TRANSMISSION
            TOWER WAS TOPPLED AT THE INTERSECTION OF ALABAMA HIGHWAY
            22 AND COUNTY ROAD 37.

&&

GGOGGINS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 00:00Z

10.2 hours after it, 82 km from the path. January 24, 2012.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2012-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -77621, lifted condensation level 2347 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 00:00Z on 2012-01-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 22 square meters per square second, 0 to 6 km bulk shear 56 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-77621 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2347 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

The surface observations

Maxwell Afb/Montgom (MXF), 16 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
11:55 UTC69.865.12180° 13 kt221012.9
12:44 UTC69.864.4170° 15 kt231012.9
12:55 UTC70.1665180° 14 kt241012.9
13:12 UTC69.864.4190° 15 kt261012.9-RA
13:24 UTC69.866.2180° 14 kt271012.9-RA
13:43 UTC69.866.2190° 12 kt231013.5-TSRA
13:55 UTC69.2665.84190° 14 kt211013.9-TSRA BR
14:11 UTC6864.4290° 13 kt191015.6-TSRA BR
14:16 UTC66.260.8290° 12 kt211015.6TSRA
14:21 UTC64.460.8270° 6 kt211015.2TSRA BR
14:26 UTC62.660.8280° 10 kt191015.6TSRA BR
14:50 UTC62.660.8260° 8 kt181015.9+TSRA FG
14:53 UTC62.660.8300° 6 kt181015.9+TSRA FG
14:55 UTC61.5260.26290° 6 kt181015.6+TSRA FG
14:57 UTC60.860.8 5 kt1015.6TSRA FG
15:12 UTC60.860.8230° 6 kt1016.6-RA BR
15:28 UTC60.860.8220° 8 kt1016.3RA BR

From the Iowa Environmental Mesonet's archive of airport observations.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
11:05 UTCTORNADOMaplesvilleChilton, ALMAJOR STRUCTUAL DAMAGE REPORTED IN MAPLESVILLE WITH PEOPLE TRAPPED IN HOMES.
11:20 UTCTORNADO 24 W ClantonChilton, ALWKLF RADIO STUDIO DESTROYED...AND 302 FOOT TRANSMISSION TOWER WAS TOPPLED AT THE INTERSECTION OF ALABAMA HIGHWAY 22 AND COUNTY ROAD 37. THE STRENGTH OF THE TORNADO WAS EF1 AT THIS LOCATION...BUT WAS ASSOCIATED WITH A EF2
12:19 UTCTORNADO4 W ClantonChilton, ALWKLF RADIO STUDIO DESTROYED...AND 302 FOOT TRANSMISSION TOWER WAS TOPPLED AT THE INTERSECTION OF ALABAMA HIGHWAY 22 AND COUNTY ROAD 37.
12:36 UTCTORNADO 1EnterpriseChilton, ALAN EF1 TORNADO TOUCHED DOWN NEAR A MOBILE HOME PARK NEAR CR 99 AND HWY 24. SEVERAL MOBILE HOMES HAD MINOR ROOF AND UNDERPINNING DAMAGE AND ONE MOBILE HOME WAS DESTROYED. THE TORNADO CONTINUED TOWARDS THE NE CROSSING HWY
13:12 UTCTORNADO4 W ClantonChilton, ALWKLF RADIO STUDIO DESTROYED...AND 302 FOOT TRANSMISSION TOWER WAS TOPPLED AT THE INTERSECTION OF ALABAMA HIGHWAY 22 AND COUNTY ROAD 37.
13:39 UTCTSTM WND DMG5 S Alexander CityTallapoosa, ALWINDS ESTIMATED AT 90 MPH DOWNED DOZENS OF TREES NEAR WIND CREEK STATE PARK AND JACKSONS GAP IN A SWATH OF WIND DAMAGE 10.7 MILES LONG. THE MOST HEAVILY DAMAGED AREA WAS ON THE WEST SIDE OF LAKE MARTIN AT WIND CREEK STAT
13:41 UTCTSTM WND DMGWind Creek State ParkTallapoosa, ALSEVERAL TREES BLOWN DOWN ALONG HIGHWAY 63 SOUTH NEAR WIND CREEK STATE PARK.
13:48 UTCTORNADO 14 Nw MillbrookElmore, ALNUMEROUS TREES AND POWER LINES WERE BLOWN DOWN ALONG THE PATH. SEVERAL FENCES WERE DOWN AND METAL BUILDINGS WERE RIPPED APART. 10 TO 15 HOMES SUFFERED SHINGLE AND SIDING DAMAGE. ONE APRTMENT BUILDING HAD ITS METAL ROOF T
13:50 UTCTSTM WND DMG4 Nnw MillbrookElmore, ALMULTIPLE TREES AND POWER LINES DOWN...AS WELL AS FENCES DOWN AND METAL BUILDINGS RIPPED APART. MORE TREES AND POWER LINES ALSO DOWNED ALONG ALABAMA HIGHWAY 14 TO THE TOWN OF ELMORE.
14:00 UTCTSTM WND DMGElmoreElmore, ALMULTIPLE TREES DOWN ALONG HIGHWAY 14.
14:01 UTCTSTM WND DMG4 Nnw MillbrookElmore, ALMULTIPLE TREES AND POWER LINES DOWN...AS WELL AS FENCES DOWN AND METAL BUILDINGS RIPPED APART.
14:34 UTCTSTM WND DMG1 W ManackLowndes, ALSEVERAL TREES WERE BLOWN DOWN ON PRIVATE PROPERTY ACROSS THE NORTHERN PORTION OF THE COUNTY.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2012 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of January 23, 2012

11 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
January 2312:15 AM CSTEF0Todd, KY2.2200$125,000
January 232:36 AM CSTEF0Sumter, AL0.4100
January 232:42 AM CSTEF2Tuscaloosa, AL0.5400
January 233:00 AM CSTEF2Tuscaloosa, AL0.6300
January 233:09 AM CSTEF2Tuscaloosa, AL13.188011
January 233:21 AM CSTEF0Sumter, AL1.150
January 233:58 AM CSTEF3Jefferson, AL15.7800175
January 234:33 AM CSTEF1Perry, AL2.1300
January 234:37 AM CSTEF2Perry, AL39.8880
January 235:35 AM CSTEF0Talladega, AL5.450
January 236:36 AM CSTEF1Chilton, AL3.6500

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.